NHS Tayside’s Public Health Directorate is warning injecting drug users in the Tayside area to be aware of the possibility of heroin contaminated with anthrax following a case in Lanarkshire.
Dr Christopher McGuigan, NHS Tayside Consultant in Public Health Medicine, said: “It is possible that heroin contaminated with anthrax may be circulating in Scotland. There have been recent reports of anthrax from contaminated heroin in other Western European Countries.
“We have not seen any recent cases in Tayside, however it is important that drug users are aware of the particular dangers involved when they inject heroin.
“Drug injecting carries with it a range of risks, including the risk of severe life threatening infections. The possible presence of a batch of heroin contaminated with anthrax makes drug injecting even riskier and more dangerous.
“In Tayside, we have a full range of accessible harm reduction services provided in our communities. These include specialist services for wound care and the provision of needle exchange programmes to ensure users have easy access to clean injecting materials.
“While those who inject drugs need to be on alert, the risk to others, including close family members of anyone infected - is very small. It is extremely rare for anthrax to be spread from person to person and there is no significant risk of airborne transmission from one person to another.
“If injecting drug users wish to make contact with services they can call the Angus Council Access Line on 08452 777778.
“Anyone who injects drugs and who experiences swelling, redness, or pain at an injection site, or pus under the skin, or symptoms of generalised illness (such as fever) should seek urgent medical advice.”
For further information on anthrax please visit the HPS website at www.hps.scot.nhs.uk